Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Phoenix, AZ

August 20, 2012Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 20, 2012, 7:01 PM MST for Maricopa County, Arizona. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 7:01 PM MST (02:01 UTC)
Expired
Aug 20, 2012, 8:00 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 9 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:05 PM MSTTSTM WND DMG2 Wnw Chandler, AZNUMEROUS TREES DOWNED ACROSS CHANDLER FASHION CENTER NORTH PARKING LOT AND ALONG THE LOOP 101 NEAR CHANDLER BLVD. ESTIMATED TREE TRUNK DIAMETERS UPWARDS OF 12 INCHES AND ADDITIONAL DOWNED LIMBS NEAR 6 INCHES AT THE LARGEST.
Aug 20, 7:15 PM MSTTSTM WND DMG1 Wsw East Mesa, AZCARPORT BLOWN DOWN AND 2 TO 3 IN. TREE BRANCHES BROKEN AND HOUSE ROOF DAMAGED
Aug 20, 7:20 PM MSTTSTM WND DMG2 Wsw Chandler, AZTREES DOWN. CHANDLER BLVD AND THE 101
Aug 20, 7:30 PM MSTTSTM WND DMG1 S Superstition Spring, AZTWENTY PLUS FOOT SECTION OF BLOCK WALL COMPLETELY BLOWN DOWN AT KIOWA AND ROSLYN ST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS55 KPSR 210201
SVRPSR
AZC013-210300-
/O.NEW.KPSR.SV.W.0036.120821T0201Z-120821T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
701 PM MST MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...EAST MESA...TEMPE...MESA...GILBERT...
  CHANDLER...

* UNTIL 800 PM MST

* AT 654 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A COUPLE OF SEVERE THUNDERSTORMS JUST SOUTHWEST OF MESA FALCON
  FIELD AIRPORT...AND ANOTHER IN WEST CHANDLER NEAR AHWATUKEE.
  SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.   

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARIZONA STATE UNIVERSITY...FIESTA MALL...TUMBLEWEED PARK...CHANDLER
  FASHION CENTER MALL...SAN TAN VILLAGE MALL...PHOENIX MESA GATEWAY
  AIRPORT AND QUEEN CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3323 11161 3323 11200 3343 11194 3347 11162
TIME...MOT...LOC 0200Z 013DEG 4KT 3339 11173

$$

HV
2 follow-up statements
094 
WWUS55 KPSR 210229
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST MON AUG 20 2012

AZC013-210300-
/O.CON.KPSR.SV.W.0036.000000T0000Z-120821T0300Z/
MARICOPA AZ-
729 PM MST MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR CENTRAL MARICOPA COUNTY...

THE SEVERE THUNDERSTORM WARNING FOR A LARGE PART OF THE PHOENIX 
SOUTHEAST VALLEY...INCLUDING CHANDLER...MESA...TEMPE...AND GILBERT 
CONTINUES UNTIL 8 PM.

AT 735 PM ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING IN THE 
PHOENIX SOUTHEAST VALLEY WHICH COULD GO SEVERE WITH DAMAGING WINDS. 
THIS IS A DANGEROUS SITUATION. THERE WAS ALREADY ONE REPORT OF 
DAMAGING WINDS DESTROYING A CAR PORT IN MESA...9 MILES EAST OF 
DOWNTOWN. WATCH FOR FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.

&&

LAT...LON 3323 11161 3323 11200 3343 11194 3347 11162
TIME...MOT...LOC 0226Z 013DEG 4KT 3336 11174

$$

HV
555 
WWUS55 KPSR 210259
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST MON AUG 20 2012

AZC013-210307-
/O.EXP.KPSR.SV.W.0036.000000T0000Z-120821T0300Z/
MARICOPA AZ-
759 PM MST MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY WILL
EXPIRE AT 800 PM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR PARTS OF THE 
PHOENIX SOUTHEAST VALLEY...INCLUDING CHANDLER...TEMPE...GILBERT AND 
MESA WAS ALLOWED TO EXPIRE AT 8 PM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE AREA THROUGH 9 PM... 
BUT BELOW SEVERE LIMITS. THUNDERSTORMS ARE STILL CAPABLE OF 
PRODUCING WIND GUSTS TO 45 MPH AND HEAVY RAIN LEADING TO URBAN 
FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3323 11161 3323 11200 3343 11194 3347 11162
TIME...MOT...LOC 0257Z 013DEG 4KT 3333 11175

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 20, 3:00 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON AUG 20 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT REMAINS STRONG AND MOISTURE IS HIGH...AS SUCH
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE ARIZONA DESERTS
TONIGHT. THE HIGH SHIFTS OFF TO THE EAST TUESDAY AS AN UPPER LOW
APPROACHES THE CALIFORNIA COAST. THE LOW WILL MOVE INLAND AND ACROSS
THE DESERT SOUTHWEST LEADING TO A SIGNIFICANT INCREASE IN SHOWERS
AND THUNDERSTORMS BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY.
THE BEST THREAT FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND
EVENING. ALONG WITH THE INCREASING THUNDERSTORM CHANCES...COOLER
TEMPERATURES CAN BE EXPECTED DURING THE MIDWEEK TIME FRAME....BEFORE
A DRYING TREND AND RESUMPTION OF NEAR AVERAGE TEMPERATURES BY THE
WEEKEND.

&&

.DISCUSSION...
DESPITE THE PRESENCE OF AN UPPER LEVEL CAP IN THE 12Z PHOENIX
SOUNDING...DUE TO A SUBSIDENCE INVERSION...ISOLATED CONVECTION HAS
BEGUN TO BREAK OUT AT 2 PM OVER THE LOWER DESERTS BOTH WEST AND
SOUTH OF THE GREATER PHOENIX AREA. A FEW STRONG STORMS WERE
DEVELOPING OVER NRN LA PAZ AND NWRN MARICOPA COUNTY...NEARLY UNDER
THE CENTER OF THE UPPER LEVEL ANTICYCLONE. TEMPERATURES WERE RUNNING
A COUPLE DEGREES WARMER THAN YESTERDAY AND WITH SURFACE DEWPOINTS
STILL IN THE MID 60S TO NEAR 70...THERE IS SUFFICIENT INSTABILITY
AND CAPE TO SUPPORT SOME STRONG STORMS DESPITE LACK OF UPPER LEVEL
SUPPORT. STEERING WINDS THIS EVENING WILL REMAIN WEAK...AND SOMEWHAT
FROM THE NORTH...SO STORMS WILL TAKE THEIR TIME MOVING OFF THE
HIGHER TERRAIN AND DOWN INTO THE CENTRAL DESERTS. THERE DOES APPEAR
TO BE MORE CONVECTION ALSO ALONG THE RIM AND MOISTURE REMAINS HIGH
OVER THE DESERTS SO THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
STORMS TONIGHT ACROSS SOUTH CENTRAL ARIZONA.

MODEL GUIDANCE CONTINUES TO SUGGEST THAT THERE WILL BE A SIGNIFICANT
UPRAMPING IN CONVECTIVE CHANCES STARTING TUESDAY...CONTINUING INTO
WEDNESDAY AND THURSDAY WITH THE BEST THREAT FOR HEAVY RAIN AND
POSSIBLE SEVERE WEATHER TO OCCUR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE ARIZONA DESERTS. UPPER LEVEL PACIFIC TROUGH STARTS TO
MOVE INLAND ALONG THE WEST COAST TUESDAY AFTERNOON...AND THE
SOUTHERN PORTION OF THE TROF SPLITS OFF AND SLOWS NEAR THE SRN
CALIFORNIA COAST. SLY FLOW AHEAD OF THE TROF ADVECTS A FRESH BATCH
OF MOISTURE INTO ARIZONA WITH A TONGUE OF PWAT IN EXCESS OF 2 INCHES
SPREADING NORTH AND INTO THE CENTRAL AZ DESERTS BY TUESDAY
AFTERNOON. WITH ML CAPE WELL IN EXCESS OF 1000 J/KG INSTABILITY WILL
BE HIGH. STEERING FLOW BECOMES SOUTH/SOUTHWEST WHICH IS NOT
OPTIMAL...BUT DYNAMICS WILL START TO INCREASE AS WIND FIELDS ALOFT
SLOWLY STRENGTHEN SO POPS WILL INCREASE TUESDAY INTO TUESDAY NIGHT
AND INTO THE 20-30 PERCENT RANGE. LOCALLY HEAVY RAINS WILL BE
POSSIBLE TUESDAY ALONG WITH STRONG AND GUSTY OUTFLOW WINDS.

OVER THE PAST FEW MODEL RUNS THE GUIDANCE HAS HAD TROUBLE LOCKING IN
ON THE TIMING ISSUES WITH THE APPROACHING PACIFIC LOW. INITIALLY THE
ECMWF WAS MUCH SLOWER HOWEVER THE CURRENT 12Z MODEL RUNS HAVE FLIP
FLOPPED AND NOW THE GFS IS A BIT SLOWER THAN THE EUROPEAN. BY
WEDNESDAY AFTERNOON THE GFS HAS THE TROF AXIS JUST WEST OF 120W
WHERE THE ECMWF HAS THE AXIS JUST EAST OF 120W. IN EITHER CASE THE
NET RESULT WILL BE VERY ACTIVE WEATHER ACROSS THE CWA WED AFTERNOON
AND OVERNIGHT WEDNESDAY NIGHT. WIND FIELDS ALOFT ARE MUCH
STRONGER...THE RIGHT ENTRANCE REGION OF A 50KT JET MOVES ACROSS THE
LOWER DESERTS...UPPER DIFLUENCE BECOMES MUCH MORE PROMINENT AND
MOISTURE/INSTABILITY REMAIN QUITE HIGH. WE ARE LOOKING AT A
TRANSITION TYPE EVENT WITH A DECENT CHANCE FOR SEVERE WEATHER ALONG
WITH HEAVY RAIN AND FLOODING ISSUES. BY EARLY EVENING WED NIGHT POPS
WILL RANGE FROM 40-50 PERCENT ACROSS MUCH OF SOUTH CENTRAL AZ AND A
CHANCE FOR STORMS WILL PERSIST OVERNIGHT AND INTO THE DAY THURSDAY.
THERE WILL BE A THREAT FOR HEAVY RAIN...FLOODING...GUSTY WET
MICROBURST WINDS AND SMALL TO MODERATE HAIL. ON THURSDAY THE UPPER
LOW CENTER TRACKS ACROSS NORTHERN ARIZONA AND THERE WILL BE A
LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY SOUTH
CENTRAL ARIZONA. ATTM TEMP TRENDS HAVE HIGHS WEDNESDAY LOWERING INTO
THE UPPER 90S TO THE LOW TRIPLE DIGITS...THEN DROPPING A FEW MORE
DEGREES THURSDAY TO WELL BELOW NORMAL. HOWEVER SHOULD WIDESPREAD
CONVECTION WITH HEAVY RAIN OCCUR WEDNESDAY...THURSDAY COULD BE QUITE
CLOUDY AND SHOWERY AND MUCH COOLER THAN EXPECTED. HIGHS MAY STRUGGLE
TO REACH THE MID 90S AND THUNDERSTORM CHANCES WOULD BE DIMINISHED.
IT WILL BE INTERESTING TO SEE HOW IT ALL PLAYS OUT.

WESTERLY FLOW AND A GRADUAL DRYING TREND WILL COMMENCE BY THE END OF
THE WEEK...AND CONTINUE THROUGH THE WEEKEND. OUTSIDE OF HIGHER
TERRAIN LOCATIONS EAST OF PHOENIX...SEE LITTLE IMPETUS FOR
PRECIPITATION WITH MONSOON ACTIVITY SHIFTING ALMOST EXCLUSIVELY
INTO NEW MEXICO. AS SUCH...HAVE CUT POPS AT OR BELOW CLIMATOLOGY
WITH NO WEATHER MENTION...WHILE INCREASING TEMPERATURES BACK TO NEAR
AVERAGE LEVELS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SCATTERED MID TO HIGH-LEVEL CIGS TO PREVAIL THROUGH THE TAF PERIOD
AT ALL TERMINALS. STILL EXPECT CONVECTIVE ACTIVITY TO STAY WELL EAST
AND NORTH OF THE TAF SITES...WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OR OUTFLOWS AFFECTING THE TERMINALS. WINDS WILL BE
MAINLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...

MOSTLY CLEAR SKIES THROUGH THIS EVENING WITH GENERALLY SOUTH TO
SOUTHEAST WINDS THROUGH THE TAF PERIOD. INCREASED SOUTHERLY WINDS
WITH GUSTS UP TO 20KTS POSSIBLE IN THE AFTERNOON FOR KBLH. SOME SCT
CIRRUS CIGS ARE POSSIBLE LATE TONIGHT AND EARLY TUE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A DRYING TREND IS EXPECTED TO BEGIN ON THURSDAY...THEN CONTINUE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS WESTERLY FLOW
BECOMES ESTABLISHED OVER THE REGION...PULLING DRIER AIR INTO THE
REGION. THURSDAY WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS...WITH
THE GREATEST ACTIVITY FROM PHOENIX EASTWARD. THUNDERSTORM ACTIVITY
WILL LIKELY DIMINISH TO JUST VERY ISOLATED ACTIVITY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX FROM SATURDAY ONWARD THROUGH
MONDAY. GOOD TO VERY GOOD NIGHTTIME HUMIDITY RECOVERIES ON THURSDAY
ARE EXPECTED TO FALL INTO THE FAIR TO GOOD RANGE FROM SATURDAY
THROUGH MONDAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/MO
AVIATION...PERCHA/KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 20, 4:44 AM MST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
444 AM MST MON AUG 20 2012

AZZ021>023-026>028-211200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
444 AM MST MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE PRIMARY
HAZARDS ARE GUSTY WINDS WITH BLOWING DUST...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...AND PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO FLOODING. THE
MOST ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

AZZ024-211200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
444 AM MST MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...WITH LESSER CHANCES BY THE END OF
THE WEEK AND WEEKEND. THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY
WINDS...AND HEAVY RAINFALL POTENTIALLY LEADING TO FLOODING. THE MOST
ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

AZZ020-025-CAZ031>033-211200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
444 AM MST MON AUG 20 2012 /444 AM PDT MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAYS.

CAZ030-211200-
JOSHUA TREE NATIONAL PARK-
444 AM PDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED BLOWING
DUST...PERIODS OF HEAVY RAINFALL. A MORE ORGANIZED SEVERE WEATHER
THREAT MAY EXIST ON WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 20, 5:05 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST MON AUG 20 2012

AZZ024-210100-
GILA AZ-
505 PM MST MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 600 PM MST

AT 458 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF CHRISTMAS...MOVING SOUTH AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 77...
  PORTIONS OF RURAL SOUTHERN GILA COUNTY...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3311 11068 3308 11072 3304 11074 3301 11077
      3307 11082 3323 11088 3327 11077 3316 11066
      3314 11067
TIME...MOT...LOC 0004Z 338DEG 3KT 3319 11080

NOLTE
Local storm report, Aug 20, 5:21 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      SALOME                  33.78N 113.62W
08/20/2012                   LA PAZ             AZ   LAW ENFORCEMENT

            FLOODING AND FLASH FLOODING IN WASHES IN AND AROUND
            SALOME

&&

EVENT NUMBER PSR1200253

PSR
Local storm report, Aug 20, 5:23 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
523 PM MST MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      HARCUVAR                33.77N 113.66W
08/20/2012                   LA PAZ             AZ   LAW ENFORCEMENT

            FLOODING AND FLASH FLOODING IN THE WASHES IN AND AROUND
            HARCUVAR

&&

EVENT NUMBER PSR1200254

PSR
Special weather statement, Aug 20, 5:43 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST MON AUG 20 2012

AZZ021-210130-
LA PAZ AZ-
543 PM MST MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 630 PM MST

AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUARTZSITE...SLOWLY MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   QUARTZSITE...
   INTERSTATE 10...
   STATE ROUTE 95...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3359 11436 3385 11429 3382 11404 3356 11409
TIME...MOT...LOC 0042Z 085DEG 4KT 3366 11416

NOLTE
Special weather statement, Aug 20, 6:42 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST MON AUG 20 2012

AZZ023-028-210215-
PINAL AZ-MARICOPA AZ-
642 PM MST MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  NEAR AHWATUKEE AND WEST CHANDLER

UNTIL 715 PM MST

AT 635 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AHWATUKEE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM...
IN ADDITION TO HEAVY RAINFALL.

ADDITIONAL STORMS MAY DEVELOP NEARBY THIS EVENING.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3335 11186 3316 11191 3324 11212 3340 11201
TIME...MOT...LOC 0141Z 300DEG 4KT 3327 11197

HV
Special weather statement, Aug 20, 6:53 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
653 PM MST MON AUG 20 2012

AZZ023-024-028-210230-
PINAL AZ-MARICOPA AZ-
653 PM MST MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  NEAR FALCON FIELD AIRPORT AND NEARBY AREAS

UNTIL 730 PM MST

AT 645 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MESA...MOVING SOUTHEAST AT 5 MPH.

THUNDERSTORMS DEVELOPING BETWEEN FALCON FIELD AIRPORT AND THE
SUPERSTITION SPRINGS MALL COULD PRODUCE 40 TO 50 MPH WINDS...STRONG
ENOUGH TO BRING DOWN POWER LINES.

VERY HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3349 11155 3323 11157 3328 11184 3346 11182
TIME...MOT...LOC 0151Z 293DEG 4KT 3341 11171

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:05 PM MSTSpecial Weather StatementPSR55 min
Aug 20, 5:43 PM MSTSpecial Weather StatementPSRLa Paz47 min
Aug 20, 6:01 PM MSTFlash Flood WarningPSRLa Paz89 min
Aug 20, 6:42 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 20, 6:53 PM MSTSpecial Weather StatementPSR37 min
Aug 20, 6:57 PM MSTAreal Flood AdvisoryPSRMaricopa62 min
Aug 20, 7:11 PM MSTBlowing Dust AdvisoryPSR81 min
Aug 20, 7:21 PM MSTFlash Flood WarningPSRMaricopa114 min
Aug 21, 2:17 PM MSTSpecial Weather StatementPSRGila43 min
Aug 21, 3:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 21, 4:18 PM MSTAreal Flood AdvisoryPSRGila117 min
Aug 21, 4:42 PM MSTAreal Flood AdvisoryPSRLa Paz93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.